Diabetic Emergencies in Dogs:  What to Do

Hypoglycemia

Hypoglycemia occurs when a dog’s blood sugar drops to a dangerously low level. For dogs with diabetes, hypoglycemia is dangerous and can result in loss of consciousness or death. 

The symptoms of hypoglycemia include:

  • Lethargy
  • Depression
  • Muscle twitches
  • Loss of appetite
  • Loss of coordination
  • Trembling
  • Unusual behavior
  • Loss of vision
  • Restlessness
  • Seizures
  • Unconsciousness

The most common cause of hypoglycemia in diabetic dogs is an accidental overdose of the animal’s insulin. Additionally, low blood sugar may occur due to poor appetite, a missed meal, or if the dog vomited after his or her meal. Occasionally, a dog’s insulin dosage needs to be changed throughout his or her life, which is typical for dogs whose exercise routine drastically changes.  

To avoid hypoglycemia in diabetic dogs, a daily log should be maintained that records when insulin was administered, as well as the time/amount of food that was given.  

If your dog is showing signs of hypoglycemia, you must raise your dog’s blood sugar immediately. If your pet is conscious, feed him or her a meal. In case your pet is not fully alert, give your dog honey or corn syrup until full alertness is regained and a meal can be safely consumed. If your dog is unconscious, rub a tablespoon of honey or corn syrup on your dog’s gums. Once your pet regains consciousness, feed a meal, and seek medical attention as soon as possible. Do not give your dog another dose of insulin until you have spoken with a veterinarian.  

Diabetic Ketoacidosis

Diabetic Ketoacidosis is the opposite of hypoglycemia and occurs when there is not enough insulin in the body, resulting in too high of blood sugar. This disorder most frequently happens when dogs undergo a stressful event, and the resulting stress hormones interfere with insulin activity.  

The symptoms of diabetic ketoacidosis include:

  • Excessive thirst
  • Lethargy
  • Weakness
  • Increased urination
  • Panting
  • Vomiting
  • Loss of appetite
  • Weight loss
  • Dehydration

If you suspect your dog is suffering from diabetic ketoacidosis, you should seek medical attention as soon as possible. Your dog will require hospitalization and intravenous fluids. Short-acting insulin will be administered, as well as potassium.  

The key to preventing diabetic ketoacidosis and hypoglycemia in dogs is to ensure proper insulin dosing and to monitor blood glucose levels regularly. 

Actijoy

Buddy Pack

  • 1x Tracker
  • 2x Bowls
  • 2x Smart Base Units
$299
EU Customers +21% VAT ($362)
  • All-in-one solution
  • 24/7 food & water intake tracking
  • No monthly fees
  • Anomalies alerts
  • Tracking every aspect of your dog's life
  • Prevents serious health issues at an early stage
  • Multi-dog & multi-owner friendly
  • Free Android & iOS app
  • In the box:
    2x Smart Bowl size M (1L / 33.5oz),
    1x Activity tracker & accessories
2 Years Warranty
Worldwide shipping starting from $9.90

Please note: all dogs should be treated as individuals. The Actijoy™ blog is for educational and entertainment purposes only. In the case of emergency, always seek qualified healthcare from a local veterinarian or emergency facility. Actijoy™ blogs are not designed to treat, diagnose, or prescribe medication for your pet.

Sign Up For Our Newsletter

Thank You!
Cannot verify humanity.
Something went wrong.

Looking For Another Topic?